Kansas, 2011

Hail and Damaging Winds in Kansas, August 19 to 20, 2011

August 19 to 20, 2011 · NWS EAX · 13 events in 3 counties and zones

Thunderstorms once again developed on Friday, August 19th, 2011. The storms formed along a boundary of very warm temperatures in the Southern Plains, and cooler temperatures in the Mid-Missouri River valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms once again developed on Friday, August 19th, 2011. The storms formed along a boundary of very warm temperatures in the Southern Plains, and cooler temperatures in the Mid-Missouri River valley. A developing cluster of storms over east central Kansas rapidly transitioned into a wind producing MCS, as it approached and crossed the Kansas City metro. However, ahead of this complex, a very strong storm dropped south out of Nebraska, and produced extreme hail up to the size of 4.5 inches in the cities of Easton and Leavenworth. This storm however decreased in intensity as it entered Kansas City, setting the stage for the strong wind producing MCS in east central Kansas to become the main threat. Measured wind speeds between 60 and 80 mph, raced through extreme eastern Kansas, causing additional tree and power line damage leading to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 8:52 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 19, 8:52 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT FRI AUG 19 2011

.DISCUSSION...

HAVE ISSUED A FLASH FLOOD WATCH THROUGH MID SATURDAY MORNING FOR
NW/WEST CENTRAL MO AND ADJACENT EASTERN KS. DUE TO THE WIDESPREAD
HEAVY RAINS LAST NIGHT MUCH OF THIS AREA IS NEARLY SATURATED WITH
ONE HOUR FLASH FLOOD GUIDANCE VALUES THREE QUARTERS OF AN INCH OR
LESS. A LARGE AND EXPANDING MCS OVER NORTHERN AND CENTRAL KS IS
EXPECTED TO MERGE WITH THE CONVECTION OVER NORTHWEST MO OVERNIGHT.
PROGS ARE FORECASTING THE LOW LEVEL JET TO VEER AND FEED MOISTURE
INTO THE BACKSIDE OF THE MCS BY THE TIME IT REACHES THE CWA. THIS
WOULD PROMOTE REPEAT CONVECTION AND ENHANCE THE THREAT OF HEAVY
RAINS. ONE HALF TO ONE INCH OF RAIN IS LIKELY WITH LOCALIZED AMOUNTS
UP TO 2 INCHES POSSIBLE WITHIN THE FLASH FLOOD WATCH.

MJ

&&

.PREV DISCUSSION...

SUBTROPICAL MOISTURE FEED CONTINUES TO STREAM FROM THE DESERT
SOUTHWEST INTO THE CENTRAL PLAINS THIS AFTERNOON. FURTHER EAST
ACROSS FAR EASTERN KANSAS AND NORTHWEST MISSOURI...SFC RIDGING
COUPLED WITH LARGE SCALE SUBSIDENCE HAS RESULTED IN MOSTLY SUNNY
SKIES ACROSS THE AREA THIS AFTERNOON. HOWEVER...THIS MAY BE SHORT
LIVED AS ATTENTION TURNS TO THE CENTRAL PLAINS TONIGHT. A STALLED
FRONTAL BOUNDARY EXTENDING FROM PORTIONS OF CENTRAL MISSOURI WESTWARD
TO EASTERN COLORADO WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION
LATER THIS AFTERNOON AND EVENING ACROSS WESTERN KANSAS. THIS ACTIVITY
SHOULD INCREASE IN COVERAGE TONIGHT AS THE NOCTURNAL LLJ STRENGTHENS
ACROSS CENTRAL KANSAS. GIVEN THE EXPECTED STEERING FLOW AND PROGGED
CORFIDI VECTORS...EXPECT A THUNDERSTORM COMPLEX TO PROPAGATE EASTWARD
INTO EASTERN KANSAS/WESTERN MISSOURI LATE TONIGHT INTO THE EARLY
MORNING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SUFFICIENT INSTABILITY AND SHEAR MAY BE PRESENT FOR
A STRONG WIND GUST THREAT.

A WEAKENING THUNDERSTORM COMPLEX SHOULD PERSIST THROUGH THE MORNING
HOURS ACROSS PORTIONS OF NORTHERN INTO CENTRAL MISSOURI. DURING THE
DAY SATURDAY...SECONDARY VORT MAX ROTATING AROUND THE PARENT
NEGATIVE HEIGHT ANOMALY ACROSS HUDSON BAY WILL SEND A COLD FRONT
SOUTHWARD INTO THE FORECAST AREA. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY ALONG AND
AHEAD OF THE FRONTAL BOUNDARY. SHOULD SUFFICIENT DESTABILIZATION
TAKE PLACE...ADEQUATE VERTICAL WIND SHEAR SHOULD BE IN PLACE FOR
ORGANIZED STORM MODES AND ASSOCIATED SEVERE WEATHER THREATS DURING
THE AFTERNOON HOURS...MAINLY LARGE HAIL AND DAMAGING WINDS.

GIVEN THE RECENT HEAVY RAINFALL EXPERIENCED OVERNIGHT...ADDITIONAL
RAINFALL WILL LEAD TO POTENTIAL FLASH FLOODING ISSUES...ESPECIALLY
GIVEN PW VALUES AT OR ABOVE 2 INCHES THROUGH SATURDAY. THUNDERSTORM
ACTIVITY SHOULD EXIT THE AREA BY SATURDAY NIGHT WITH DRIER WEATHER
EXPECTED FOR SUNDAY.

DEROCHE

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

NORTHWEST FLOW CONTINUES TO USHER IN SHORTWAVES EARLY IN THE COMING
WORK WEEK. HIGHLY AMPLIFIED UPPER LOW OVER HUDSON BAY AND RIDGE OVER
WESTERN US WILL DOMINATE THE PATTERN THROUGH THE WEEK. WEAKENING
FLOW ALOFT BY MID TO LATE WEEK WILL LEAD TO DRIER CONDITIONS AS THE
SHORTWAVES RIDE FURTHER NORTH. THE ECMWF POSITIONING OF THE UPPER
RIDGE SEEMS TOO FAR EAST SO BELIEVE THE GFS SOLUTION BY THURSDAY IS
MORE REALISTIC. THIS COULD MEAN TEMPERATURES COOL DOWN BY END OF THE
WEEK BUT A LITTLE EARLY TO TELL IF RIDGE AXIS WILL STAY WEST AS
ADVERTISED BY THE GFS. ADOLPHSON

&&

.AVIATION...

FOR THE 00Z TAFS...AN EAST-WEST FRONTAL BOUNDARY WILL LIE FROM
CENTRAL KS THROUGH CENTRAL MO THROUGH SATURDAY. UNCERTAINTY ON
TIMING FOR INITIAL WAVE OF  THUNDERSTORMS LATER TONIGHT. SHORT RANGE
MODELS HAVE NOT HANDLED THE NEBRASKA CONVECTION WELL WHILE THE
ACTIVITY OVER THE WESTERN HALF OF KS APPEARS TO BE PROGRESSING EAST
A TAD FASTER THAN FORECAST. EXPECTATION IS THE KS ACTIVITY WILL
MERGE WITH ANY ACTIVITY ACROSS SOUTHEAST NEB/NORTHEAST KS LATE THIS
EVENING. MODELS A BIT MORE IN AGREEMENT LATER TONIGHT SO SEE NO
REASON TO DEVIATE MUCH WITH THE PREVIOUS FORECAST FOR THE OVERNIGHT
HOURS. VFR CONDITIONS TILL EARLY SATURDAY MORNING WHEN LOW LEVELS
SHOULD BE SATURATED ENOUGH TO ALLOW FOR MVFR CEILINGS. WILL HOLD
ONTO RAIN A BIT LONGER IN THE MORNING. SEE NO CLEAR CUT TIME FOR
PRECIPITATION CHANCES TO END SO WILL CARRY CHANCE POPS DURING THE
AFTERNOON HOURS FOR REDEVELOPMENT.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
     MORNING FOR MOZ021-022-028>030-037-038.

     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ001>005-
     011>014-020.

KS...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
     MORNING FOR KSZ103>105.

     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ025-102.
&&

WFO EAX
Hazardous weather outlook, Aug 19, 6:02 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT FRI AUG 19 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
702 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING
AS A THUNDERSTORM COMPLEX MOVES OUT OF NORTHERN AND CENTRAL KANSAS.
THE SEVERE THREAT LOOKS TO BE MINIMAL AT THIS TIME...BUT IT APPEARS
THAT THE STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND GUSTY WINDS
WITH LOCALLY HEAVY RAIN. AREAS THAT HAVE THE GREATEST POTENTIAL TO
RECEIVE STORMS ARE ALONG AND NORTH OF A LINE FROM CLINTON TO PRINCETON.
LOCALLY HEAVY RAIN WITH THESE STORMS COULD RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING ACROSS
PORTIONS OF THE OUTLOOK AREA. THIS ACTIVITY IS NOT EXPECTED TO BE
SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON HOURS WITH AN ISOLATED STORM OR TWO POSSIBLY BECOMING
SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE
STRONGER STORMS. IN ADDITION...MINOR FLOODING WILL BE POSSIBLE...
ESPECIALLY FOR AREAS THAT RECEIVED HEAVY RAIN FROM THURSDAY AND
FRIDAY NIGHTS STORMS.

PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH
WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER REMAINS
LOW...HOWEVER SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL
HAIL ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. ANY REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

MJ

In the hours before

Special weather statement, Aug 19, 9:59 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT FRI AUG 19 2011

KSZ025-102-200445-
ATCHISON KS-DONIPHAN KS-
1059 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 1145 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROBINSON TO HORTON
TO WHITING...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ATCHISON...MUSCOTAH...EFFINGHAM...LANCASTER...HURON...ARRINGTON...
  FARMINGTON AND CUMMINGS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3965 9557 3966 9556 3966 9534 3975 9534
      3959 9507 3958 9508 3958 9511 3956 9511
      3954 9511 3942 9519 3941 9521 3942 9557
      3942 9558
TIME...MOT...LOC 0359Z 315DEG 25KT 3979 9535 3966 9547
          3955 9564

MJ

The radar

The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Atchison

When
August 19, 10:13 PM CST
Where
Atchison County, Muscotah
Measured
1.5 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.550, -95.520

Several homes reported broken windows due to wind driven hail.

Thunderstorm Wind, Atchison

When
August 19, 10:15 PM CST
Where
Atchison County, Muscotah
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.550, -95.520

Numerous large trees and powerlines were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Atchison

When
August 19, 10:20 PM CST
Where
Atchison County, Muscotah
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.550, -95.520

Several outbuildings were reported destroyed. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Atchison

When
August 19, 10:30 PM CST
Where
Atchison County, 2.13 mi W of Effingham
Measured
1.75 in hail
Reported by
Public
Coordinates
39.520, -95.440

Thunderstorm Wind, Atchison

When
August 19, 10:30 PM CST
Where
Atchison County, 1 mi WSW of Effingham
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.514, -95.417

Thunderstorm wind gusts were estimated up to 70 mph. Windows on the north side of a home, were blown out.

Thunderstorm Wind, Atchison

When
August 19, 10:30 PM CST
Where
Atchison County, 3.81 mi SSW of Effingham
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.470, -95.430

A roof of a barn was blown off. Six inch diameter tree limbs were snapped off. Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Atchison

When
August 19, 10:34 PM CST
Where
Atchison County, 5.92 mi SSE of Effingham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -95.360

Hail, Leavenworth

When
August 19, 11:15 PM CST to 11:25 PM CST
Where
Leavenworth County, Easton
Measured
4.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.350, -95.120

Hail up to the size of softballs were reported around Easton. Windows were broken out of homes, along with roof damage.

Hail, Leavenworth

When
August 19, 11:34 PM CST
Where
Leavenworth County, Leavenworth
Measured
4.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.320, -94.920

Hail up to softball in size, was reported in Fort leavenworth. Car windows were broken out.

Thunderstorm Wind, Leavenworth

When
August 19, 11:40 PM CST
Where
Leavenworth County, Leavenworth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.320, -94.920

Power out in much of Leavenworth, due to downed power lines. A roof was blown onto Highway 73. Trees also reported blocking Highways 73 and 92. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Leavenworth

When
August 19, 11:50 PM CST
Where
Leavenworth County, Leavenworth
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Several powerlines were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Leavenworth

When
August 19, 11:50 PM CST
Where
Leavenworth County, Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.320, -94.920

A large tree was reported down on the 900 block of 12th Street. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
August 20, 1:17 AM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -94.810

Thunderstorm wind gust was measured at 60 mph, at the Gardner ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341277, 341282, 341286, 341278, 341289, 341290, 341279, 341280, 341281, 341284, 341283, 341506, 341285.